Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS Aberdeen, SD

June 10, 2012Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2012, 4:15 AM CDT for Marshall County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2012, 4:15 AM CDT (09:15 UTC)
Expired
Jun 10, 2012, 4:33 AM CDT
In force
18 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Marshall County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 4:20 AM CDTHAIL 14 Nw Hillhead, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:07 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
2112 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KABR 100915
SVRABR
SDC091-100945-
/O.NEW.KABR.SV.W.0068.120610T0915Z-120610T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT SUN JUN 10 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 445 AM CDT

* AT 413 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR HILLHEAD...OR 14 MILES EAST OF BRITTON...MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
  MARSHALL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4593 9724 4567 9755 4594 9773 4594 9725
TIME...MOT...LOC 0915Z 203DEG 34KT 4587 9746
WIND...HAIL 60MPH 1.50IN

$$
DORN
1 follow-up statement
984 
WWUS53 KABR 100933
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
433 AM CDT SUN JUN 10 2012

SDC091-100943-
/O.CAN.KABR.SV.W.0068.000000T0000Z-120610T0945Z/
MARSHALL SD-
433 AM CDT SUN JUN 10 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM CDT.

LAT...LON 4593 9724 4567 9755 4594 9773 4594 9725
TIME...MOT...LOC 0933Z 203DEG 34KT 4603 9736

$$
DORN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:54 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 10, 3:54 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 AM CDT SUN JUN 10 2012

.SHORT TERM...THROUGH TUESDAY

MCS CONTINUES TO MOVE ACROSS THE FORECAST AREA EARLY THIS
MORNING...WITH ADDITIONAL ELEVATED CONVECTION IN ITS WAKE DUE TO
COOLING ALOFT AND A WEAK LOW LEVEL JET. UPPER TROF WILL SLOWLY
PIVOT ACROSS THE REGION TODAY...WITH COOLER MID/LOW LEVEL AIRMASS
OUT OF THE WEST/NORTHWEST. H85 TEMPERATURES WILL DIP INTO THE
UPPER SINGLE DIGITS AND LOW TEENS BY THIS AFTERNOON...WITH A
SECOND SURGE IN COOLER AIR COMING FOR MONDAY. H85 TEMPERATURES ARE
EXPECTED TO BOTTOM OUT AROUND +6C MONDAY MORNING.
THUS...ANTICIPATED BELOW NORMAL TEMPERATURES FOR THE NEXT FEW
DAYS. PROFILES MONDAY ALSO SUGGEST SOME LIMITED CAPE AND STEEP LOW
LEVEL LAPSE RATES DUE TO COOL AIR ALOFT...SO ANTICIPATE A FEW
LIGHT SHOWERS TO FORM WITH DAYTIME HEATING...QUICKLY DISSIPATING
AS BOUNDARY LAYER MIXES OUT. TUESDAY WILL SEE WARM ADVECTION WORK
BACK INTO THE REGION WEST RIVER...WITH HIGH PRESSURE ACROSS THE
EAST. A WEAK SHORTWAVE PULLS OUT OF THE ROCKIES IN WESTERLY FLOW
LATE IN THE PERIOD. RIGHT NOW...GUIDANCE SUGGESTS WESTERN COUNTIES
WILL BE CAPPED...BUT WILL NEED TO REEVALUATE AS SOME ELEVATED
CONVECTION MAY WORK INTO THE REGION BY LATE IN THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
NOT MUCH CHANGE FROM 24 HOURS AGO. THE MAJORITY OF MODEL SOLUTIONS
CONTINUE TO SHOWCASE AN AREA OF LOW PRESSURE WORKING ACROSS THE
CWA IN ZONAL FLOW TUESDAY NIGHT/WEDNESDAY. THEN THE NEXT DECENT
LOOKING AREA OF LOW PRESSURE APPEARS TO TAKE AIM ON THE NORTHERN
PLAINS LATE NEXT WEEK...MAINLY FRIDAY/FRIDAY NIGHT. ALLBLEND POPS
HANDLE THIS FAIRLY WELL...SO NO MAJOR CHANGES THERE. TEMPERATURES
CONTINUE TO RUN GENERALLY NEAR NORMAL FOR THE FIRST HALF OF THE
EXTENDED BEFORE WARMER AIR WORKS INTO THE REGION FROM THE SOUTH
WITHIN A LOW LEVEL RETURN FLOW PATTERN.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

OUTSIDE OF THUNDERSTORMS...VFR IS EXPECTED TO PERSIST OVER THE
NEXT 24 HOURS...ALTHOUGH BKN-OVC STRATUS WITH BASES AROUND
4000-5000FT AGL ARE EXPECTED TO FILL IN ACROSS THE FORECAST AREA
BEHIND A COLD FRONT MOVING THROUGH THE DAKOTAS. WITHIN
THUNDERSTORMS THAT ARE DEVELOPING AND MOVING NEWD ACROSS THE
REGION...EXPECT IFR CONDITIONS PRIMARILY FROM VISBY REDUCTION IN
HEAVY RAINFALL. LARGE HAIL...STRONG WINDS AND HEAVY RAIN CAN ALSO
BE ANTICIPATED. THE FRONT SHOULD BE THROUGH ALL FOUR TERMINALS BY
MID DAY ON SUNDAY...WITH SOME FORM OF BREEZY WEST TO NORTHWESTERLY
WINDS DEVELOPING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 10, 3:55 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT SUN JUN 10 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
355 AM CDT SUN JUN 10 2012 /255 AM MDT SUN JUN 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND STORMS WILL CONTINUE THROUGH THE MORNING HOURS
TODAY...WITH A STORM OR TWO POSSIBLY SEVERE FROM THE JAMES VALLEY
EAST. STORMS WILL PERSIST BEHIND THE FRONT FOR SEVERAL HOURS
TODAY...THOUGH THE RISK FOR SEVERE WEATHER IS LOW ONCE THIS
INITIAL ROUND OF STORMS MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN FEW STORMS MAY FORM MONDAY AFTERNOON...BUT THE RISK FOR SEVERE
WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Jun 10, 12:52 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1252 AM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             COW CREEK REC AREA      44.56N 100.50W
06/10/2012  E1.75 INCH       SULLY              SD   PUBLIC

&&

EVENT NUMBER ABR1200191

CONNELLY
Local storm report, Jun 10, 1:28 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
128 AM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             2 SSW OVERLOOK REC AREA 44.44N 100.40W
06/10/2012  E1.75 INCH       STANLEY            SD   TRAINED SPOTTER

&&

EVENT NUMBER ABR1200192

CONNELLY
Local storm report, Jun 10, 1:53 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 AM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     2 N HOVEN               45.27N  99.78W
06/10/2012                   WALWORTH           SD   PUBLIC

            LARGE LIMB DOWN... PEA HAIL AS WELL

&&

EVENT NUMBER ABR1200193

CONNELLY
Local storm report, Jun 10, 2:04 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
204 AM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND DMG     HOVEN                   45.24N  99.78W
06/10/2012                   POTTER             SD   LAW ENFORCEMENT

            FEW BRANCHES DOWN IN HOVEN...ALONG WITH PEA HAIL

&&

EVENT NUMBER ABR1200194

CONNELLY
Special weather statement, Jun 10, 2:49 AM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
249 AM CDT SUN JUN 10 2012

SDZ006-010-017-018-100830-
BROWN-EDMUNDS-FAULK-SPINK-
249 AM CDT SUN JUN 10 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
FAULK...NORTHWESTERN SPINK...SOUTHEASTERN EDMUNDS AND SOUTHERN BROWN
COUNTIES UNTIL 330 AM CDT...

AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF ATHOL...OR 14 MILES NORTHWEST OF
REDFIELD...MOVING NORTHEAST AT 80 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE MELLETTE...MANSFIELD...
BRENTFORD...WARNER...STRATFORD...HUTTERVILLE COLONY...RICHMOND LAKE
REC AREA...ABERDEEN...VERDON...BATH AND FERNEY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY
MORNING FOR NORTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY MORNING FOR WEST
CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA.

&&

TDK
Local storm report, Jun 10, 4:10 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT SUN JUN 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     10 W LONG LAKE          45.86N  99.41W
06/10/2012  M57 MPH          MCPHERSON          SD   MESONET

            TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER ABR1200195

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:22 PM CDTSevere Thunderstorm WarningABRDewey, Stanley53 min
Jun 10, 12:10 AM CDTSevere Thunderstorm WarningABRDewey, Hughes, Potter, Stanley, Sully65 min
Jun 10, 12:49 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully26 min
Jun 10, 1:03 AM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, McPherson, Potter and 2 more57 min
Jun 10, 1:13 AM CDTSevere Thunderstorm WarningABRFaulk, Hughes, Hyde, Potter, Sully62 min
Jun 10, 1:15 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley, Sully30 min
Jun 10, 1:44 AM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully31 min
Jun 10, 2:04 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, McPherson56 min
Jun 10, 3:53 AM CDTSevere Thunderstorm WarningABRClark, Day, Marshall, Roberts37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.